Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Melbourne, FL

December 15, 2022Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Dec 15, 2022, 11:31 AM EST for Lake County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2022, 11:31 AM EST (16:31 UTC)
Expired
Dec 15, 2022, 12:15 PM EST
In force
44 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 112 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 15, 8:01 AM ESTTornado WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS52 KMLB 151631
SVRMLB
FLC069-151715-
/O.NEW.KMLB.SV.W.0101.221215T1631Z-221215T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1131 AM EST Thu Dec 15 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central Florida...

* Until 1215 PM EST.

* At 1131 AM EST, a severe thunderstorm was located near Mascotte,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leesburg, Eustis, Tavares, Mount Dora and Groveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EST for east central
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 2878 8195 2893 8164 2879 8164 2878 8166
      2835 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1631Z 246DEG 36KT 2858 8197 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock
2 follow-up statements
280 
WWUS52 KMLB 151653
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1153 AM EST Thu Dec 15 2022

FLC069-151715-
/O.CON.KMLB.SV.W.0101.000000T0000Z-221215T1715Z/
Lake FL-
1153 AM EST Thu Dec 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EST
FOR SOUTHWESTERN LAKE COUNTY...

At 1153 AM EST, a severe thunderstorm was located near
Howey-In-the-hills, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Leesburg, Eustis, Tavares, Mount Dora and Groveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EST for east central
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 2878 8195 2893 8164 2879 8164 2878 8166
      2835 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1653Z 247DEG 32KT 2866 8177 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock
534 
WWUS52 KMLB 151710
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1210 PM EST Thu Dec 15 2022

FLC069-151718-
/O.EXP.KMLB.SV.W.0101.000000T0000Z-221215T1715Z/
Lake FL-
1210 PM EST Thu Dec 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE COUNTY WILL
EXPIRE AT 1215 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 PM EST for east central
Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2878 8195 2893 8164 2879 8164 2878 8166
      2835 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1708Z 246DEG 36KT 2878 8146 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 9:00 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 15, 9:00 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
900 AM EST Thu Dec 15 2022

...New UPDATE...

.UPDATE...
Issued at 900 AM EST Thu Dec 15 2022

Recently issued TOR Watch 591 in effect for Brevard, Osceola,
Orange, Seminole, Lake and Volusia counties through 4 PM. Ongoing
convection over the Gulf Coast remains poised to affect the area
by late morning into the afternoon. All text products have been
updated for the watch issuance.

&&

.FROM PREVIOUS DISCUSSION...

Today-Tonight... Line of strong to severe storms ahead of a
strong cold front is moving through the FL Panhandle with some
preceding showers and storms even ahead of the line. This activity
will continue to progress east-southeast through north and
central FL from this morning through this evening. This line of
convection, whether it remains as a solid band or becomes more
broken, will bring a threat of strong to potentially severe storms
across the area today. SPC has extended the Slight Risk of severe
weather southward, covering Lake and Volusia counties southward
through Osceola and northern Brevard counties. A Marginal Risk
then covers south of this area through Okeechobee and the northern
Treasure Coast. Model guidance all seems to be in rather good
agreement with this line of showers and storms initially arriving
toward Lake and Volusia counties by late morning and then
continuing southeastward across east central FL through the
afternoon, reaching Okeechobee County and the Treasure Coast as it
gradually weakens late this afternoon into this evening.

Greatest threat from storms will be strong to locally damaging wind
gusts of 40 to 60 mph, as strong 925-700mb flow around 30-40 knots
gradually becomes more unidirectional through the day. However,
there will remain the potential for a tornado or two, as there will
remain some lingering elevated helicity values, especially as this
activity initially moves into areas through Lake and Volusia
counties through the I-4 corridor. Small hail and locally heavy
rainfall of 1-2 inches will also be possible from storms today.
Watches may be issued for the area today, so remain weather aware
and be ready to take action if warnings are issued for your area.

Even ahead of any showers or storms, S/SW winds will increase and
become breezy this morning across the area, with speeds 15 to 20 mph
and gusts up to 25 to 30 mph. This will help increase temperatures
into the upper 70s north of Orlando and in the low to mid 80s
farther south before convection and cloud cover increases across the
area through the afternoon. Cold front will cross the area into
tonight, and while threat for stronger storms will diminish by late
evening, there will remain a lingering chance for showers (around 30
percent) through the overnight hours, mainly across Okeechobee
County and the Treasure Coast. It will be much cooler into tonight,
with lows potentially falling as low as the upper 40s across far
northern Lake and NW Volusia counties and the in the 50s farther
south, except low 60s across southern Okeechobee County and along
the Treasure Coast.

Friday-Sunday... Dry air will move in behind the previously
mentioned strong cold front by the end of the workweek and into
the beginning of the weekend as weak high pressure builds over
northeastern Florida. Guidance indicates that high pressure will
shift offshore over the western Atlantic as a weak post-frontal
trough digs southeast across the state this weekend. Another
round of showers and lightning storms are expected to develop
across the state of Florida Saturday afternoon (30-40% POPs) and
increase in coverage into Sunday (50-70% POPs) before the upper-
level disturbance moves offshore by Sunday afternoon. Global
models signal that instability will be somewhat limited and
confined towards the Treasure Coast, as well as the local Atlantic
waters, therefore, mention of lightning has been attributed to
those aforementioned areas.

Expect cooler temperatures with highs forecast to top out in the mid
60s to mid 70s Friday and Saturday, before dropping by about 5-10
degrees on Sunday. Low temperatures are forecast to reach the upper
40s to mid 50s along and to the north of Melbourne Friday night with
temperatures in the mid 50s to low 60s to the south. Lows will drop
even further into the weekend (mid 40s to low 50s along and to the
north of Melbourne and the low 50s to near 60 degrees to the south).
Sunday night appears to be the coldest night in the foreseeable
future. Expect lows in the upper 30s to mid 40s to the west of I-95
with the low 40s to low 50s to the east, however, lows will be
closer to the mid 50s near the Treasure Coast.

&&

.MARINE...
Issued at 405 AM EST Thu Dec 15 2022

Today-Tonight... Poor to hazardous boating conditions continue
across the waters today. S/SW winds ahead of a strong cold front
and preceding line of showers and stronger storms increase up to
20-25 knots offshore, with seas up to 6-8 feet. Threat for fast
moving strong to potentially severe offshore moving storms will
exist across the waters, especially into the afternoon hours
today. A Small Craft Advisory continues for most of the waters
through the afternoon, except nearshore Volusia waters where small
craft should exercise caution.

SCA then drops to the offshore waters by late afternoon and
continues into the evening, as W/SW flow decreases to 15-20 knots
with seas lingering up to 7 feet. Cold front will cross the waters
with winds gradually becoming NW and remaining elevated up to 15 to
20 knots with seas 4-6 feet overnight.

Friday-Monday... Good boating conditions will become poor to
hazardous by the end of the weekend and into the workweek.
Northerly winds around 8-14kts will veer towards the east to
northeast into Saturday, before backing slightly to the north at
around 15-20kts Sunday into Monday as a weak disturbance sags across
the waters. Swell heights around 3-5ft will increase over the
offshore waters (20-60nm) by Sunday morning with up to 6-7ft
possible, especially across the Gulf Stream. Scattered to numerous
showers and lightning storms Saturday into Sunday will have the
potential to produce gusty winds and heavy rainfall over the waters.

&&

.AVIATION...
(12Z TAFS)
Updated at 900 AM EST Thu Dec 15 2022

LL Winds through the lowest several thousand ft 30+ knots into
afternoon as the energetic shortwave and ascd jet level energy
transits the region. Mixing commencing mid-morning wl lead to
breezy S/SW winds at the surface up to 15-18 knots and gusts
22-25 knots. Line of showers and storms, some which will be strong
to potentially severe will move southeast through the into
afternoon. Tempo groups exist for most TAF sites for storms
producing IFR/MVFR conditions starting around 16-18Z at LEE/DAB,
17- 20Z for SFB/MCO/ISM/TIX, and 20-23Z for MLB/VRB/FPR. A period
of predominant MVFR cigs may continue behind showers and storms
into late afternoon and early evening. Otherwise, storms will then
shift offshore and weaken through the late evening, with a
lingering chance for showers, mainly south of Melbourne overnight.

&&

.HYDROLOGY...
Issued at 405 AM EST Thu Dec 15 2022

The Saint Johns River at Astor remains in Minor Flood stage. Northerly
winds later this week may slow or halt the decline and may even
cause a brief small rise. The river is then forecast to continue a
very slow fall through Minor Flood stage. The forecast points at
Sanford and at Geneva Above Lake Harney remain in Action Stage,
and will continue a slow decline through this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  51  67  47 /  80  10   0   0
MCO  80  55  71  50 /  80  10   0   0
MLB  82  57  71  54 /  70  20   0   0
VRB  84  60  73  55 /  60  30   0   0
LEE  78  51  68  47 /  90   0   0   0
SFB  78  52  68  47 /  80  10   0   0
ORL  79  55  70  51 /  80  10   0   0
FPR  84  60  73  56 /  60  30   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 4 PM EST this afternoon for FLZ041-044>046-
     053-141-144-247-347-447-547-647-747.

AM...Tornado Watch until 4 PM EST this afternoon for AMZ550-552.

     Small Craft Advisory until 4 PM EST this afternoon for AMZ552-
     555.

     Small Craft Advisory until 10 PM EST this evening for AMZ570-572-
     575.

&&

SHORT TERM...Pendergrast
LONG TERM....Watson
AVIATION...Pendergrast
Hazardous weather outlook, Dec 15, 4:43 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
443 AM EST Thu Dec 15 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
443 AM EST Thu Dec 15 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A line of strong to potentially severe storms will move through
the area today, ahead of an approaching strong cold front. While
the line itself will move toward the southeast, any storms will
move quickly toward the east to northeast up to 35 to 40 mph and
offshore. This activity will initially reach Lake and Volusia
counties by late morning, and continue southeastward through east
central Florida through the afternoon hours, with showers and
storms gradually weakening as they near Okeechobee County and the
Treasure Coast by late afternoon into early evening.

Primary storm threats will be frequent lightning strikes and
strong to locally damaging wind gusts of 40 to 60 mph. However, an
isolated tornado or two will also be possible. Small hail and
locally heavy rainfall of 1 to 2 inches may occur with any storms
as well.

.HIGH WIND IMPACT...
South to southwest winds will become breezy into the morning ahead
of the increasing coverage of showers and storms through the
afternoon. Wind speeds will increase to 15 to 20 mph with gusts
to 30 mph.

.RIP CURRENT IMPACT...
A High Risk of numerous life-threatening rip currents continues
at all central Florida Atlantic beaches. Rough surf is also
expected. Entering the water is highly discouraged!

.MARINE THUNDERSTORM GUST IMPACT...
A line of showers and stronger storms will push southeast through
the area today, with storms moving quickly toward the east to
northeast around 30 to 35 knots, especially from mid day through
sunset. Any storms will have the potential to produce wind gusts
in excess of 35 knots and locally higher gusts to around 50 knots
across inland lakes and as they move offshore through this
afternoon and early evening.

.WATERSPOUT IMPACT...
Storms that push quickly offshore will have the potential to
produce isolated waterspouts across the coastal waters this
afternoon, especially north of Sebastian Inlet.

.WIND AND SEA IMPACT...
Combination of large, long period swells and a wind chop generated
by south winds will produce hazardous boating conditions on the
Atlantic waters. The powerful swells will also produce hazardous
conditions near inlets, especially during the outgoing tide. A
Small Craft Advisory is in effect.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains in Minor Flood stage and
is forecast to continue a very slow fall this week. However,
northerly winds late this week may slow or halt the decline and
may even cause brief small rises. The river points at Sanford and
above Lake Harney will continue a slow decline while remaining in
Action Stage this week.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A High Risk of life-threatening rip currents will likely continue
into late week. Entering the surf will remain highly discouraged.

Poor boating conditions are expected to continue offshore into
Friday before improving into Friday night and Saturday. Boating
conditions then become poor to hazardous again into late Saturday
night through Sunday as northerly winds increase and build seas up
to 6 to 7 feet.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Weitlich

In the hours before

Special weather statement, Dec 15, 11:02 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1102 AM EST Thu Dec 15 2022

FLZ044-144-151645-
Northern Lake County FL-Southern Lake County FL-
1102 AM EST Thu Dec 15 2022

...A strong thunderstorm will impact portions of Lake County through
1145 AM EST...

At 1101 AM EST, Doppler radar was tracking a strong thunderstorm over
Hill n Dale, or 8 miles east of Brooksville, moving northeast at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 400 PM EST for east central
Florida.

&&

LAT...LON 2896 8195 2896 8163 2879 8164 2878 8166
      2859 8166 2858 8165 2854 8166 2835 8166
      2835 8179 2836 8179 2836 8186 2835 8186
      2835 8196
TIME...MOT...LOC 1601Z 233DEG 39KT 2852 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 11:02 AM ESTSpecial Weather StatementMLBLake43 min
Dec 15, 12:13 PM ESTSpecial Weather StatementMLBLake47 min
Dec 15, 12:57 PM ESTSpecial Weather StatementMLBSeminole33 min
Dec 15, 1:02 PM ESTSpecial Weather StatementMLBLake43 min
Dec 15, 1:20 PM ESTSpecial Weather StatementMLBOrange, Osceola, Seminole40 min
Dec 15, 1:56 PM ESTSpecial Weather StatementMLBOrange, Osceola49 min
Dec 15, 2:34 PM ESTSpecial Marine WarningMLB3 hr
Dec 15, 2:38 PM ESTSpecial Weather StatementMLBBrevard37 min
Dec 15, 2:44 PM ESTSpecial Weather StatementMLBOsceola46 min
Dec 15, 3:16 PM ESTSpecial Weather StatementMLBBrevard29 min
Dec 15, 3:43 PM ESTSpecial Weather StatementMLBBrevard17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.